Skip to Main Content

++

Chapter 12. Encephalopathy

++
++
++

A 66-year-old woman with hypertension and diabetes and stage III chronic kidney disease from diabetic nephropathy has been treated in the neurologic intensive care unit (ICU) for a Fisher grade 3, Hunt and Hess grade 3 subarachnoid hemorrhage due to a ruptured left middle cerebral artery (MCA) aneurysm. She required intubation on presentation for markedly diminished mental status and subsequently developed a ventilator-associated pneumonia that was treated with cefepime. Three days into therapy, the patient became intermittently confused and agitated and experienced visual hallucinations and occasional myoclonus. It was subsequently recognized that the cefepime dose was not adjusted for the patient’s renal failure, and she was suspected of having a cefepime-induced neurotoxicity. Symptoms resolved within 3 days of changing antibiotic therapy to piperacillin-tazobactam. Which of the following pathophysiologic mechanisms most likely underlies cephalosporin-induced neurotoxicity?

++
++
++

A. Altered D2 dopamine and N-methyl-D-aspartate (NMDA) glutamate receptors

++
++

B. Activation of the γ-aminobutyric acid class A receptors (GABAAR), resulting in inhibitory postsynaptic potentials and central excitotoxicity

++
++

C. Free radical formation and altered thiamine metabolism

++
++

D. Increased release of dopamine and inhibition of neuronal Na+-K+-ATPase

++
++

E. Blockade of central nervous system muscarinic receptors

+
++

B. Antibiotic-associated encephalopathy is felt to be an underrecognized cause of delirium in critically ill patients and has been identified with a number of antibiotic classes. Cefepime in particular has been known to result in neurotoxicity in patients with impaired renal function and may occur in as many as 15% of critically ill patients treated with the drug and should be considered when other causes of encephalopathy have been excluded and the patient’s presentation is consistent with an antibiotic-associated encephalopathy. Since cefepime undergoes renal excretion, toxic levels of the drug have been known to accumulate in the blood and cerebrospinal fluid of patients with renal failure, placing them at higher risk for neurologic adverse reactions. A recent review by Bhattacharyya and colleagues evaluated a range of different antibiotics associated with encephalopathy and divided them into 3 phenotype categories. Cephalosporins and penicillins are characterized as causing type 1 antibiotic-associated encephalopathy (AAE), which is characterized by onset within days of initiation, commonly myoclonus, electroencephalogram (EEG) abnormalities (usually severe diffuse slowing, atypical triphasic waves, and multifocal sharp waves), normal magnetic resonance imaging (MRI), and spontaneous resolution within days of cessation of therapy. It is believed to be due to GABA receptor activation, leading to inhibition of postsynaptic potentials and excitotoxicity. Antibiotics associated with this category include penicillin and cephalosporins.

++

Type 2 AAE involves changes to dopamine and NMDA receptors and is associated with macrolides, procaine penicillin, fluoroquinolones, and sulfonamides.

++

Type 3 AAE is described solely with ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.